Here is a brief story, I am a healthy 28 year old Male, 6'4" 195lb. About 5 months ago, I was prescribed an antibiotic clindamycin (NEVER AGAIN) for a skin infection and since then I have been dealing with digestive issues. Abdominal pains, soft stools and occasional diarrhea. I got tested for cdiff 4 times (negative each time) and other infections also came back negative, I have also had blood work which came back completely normal. So, I am assuming that this is a simply a dysbiosis issue. I have been taking probiotics for about 4 months and I have seen some improvement. For the first three months I mostly tried L. Acidophilus (Pearls), B. Infantis (Align) and S. Boulardi (Florastor/Jarrows). About 5 weeks ago I added Jarrows EPS which contains ( L. rhamnosus, L. helveticus, Bifidobacteria Longum, L. Casei, L. Plantarum, Lactococcus Lactis, B. Breve, Pediococcus acidilactici, 5Billion CFU total). At the time, I was also on S. Boulardi (Jarrows). After starting Jarrows EPS, I noticed that I would occasionally have a dazed/brain-foggish feeling along with a slight fatigue. I continued the probiotics for about 2 weeks and then stopped both of them completely. Initially I assumed that this was a die-off/herx reaction but now it has been 4 weeks after stopping the probiotics but I still get the brain fog feeling. I am positive that these brain-fog issues started after starting the probiotic. Nothing else in my diet changed during the period. About the time I got the brain fog, I noticed that my GI symptoms have improved, abdominal pains have reduced a lot, stools have firmed up, though I am not back to where I was.
I had CBC-diff and thyroid testing which was completely normal. My fasting blood Sugar level was also normal. I am also drinking a lot of water. I am thinking of getting my B12, B6, Folic Acid, levels tested, but I doubt that these could have dropped off suddenly. My GI told me to wait for a while and see if there is any improvement. Any ideas on what could this be and how should I deal with this. Initially I thought that this was just a matter of time and it would go away on its own, but this has continued for 6 weeks and about four weeks after stopping the probiotic. I am loosing hope and I am not sure what should I do at this point.
Brain fog is a commonly reported candida symptom and considering your take on it being dysbiosis after taking an antibiotic, it's certainly possible your candida levels took over the floral territory which the abx killed off.
From my understanding, probiotics alone won't do much against candida. Though, they may help digestion some.
The thing is that, the brain fog seems to have started 4 months after antibiotic use and only after starting a new multi-strain probiotic. Moreover, my GI problems have improved during the period. I don't seem to have any other symptoms other than a slight fatigue. So, I am not completely sure whether this is candida, are there good ways to check? On the other hand this seems way too long for it to be a die-off/herx.
Now that you mention the slight fatigue combined with brainfog I remember what my father its going trough. He contracted Infectious Mono a month ago and he still has those two symptoms. Maybe you have a "chronic" viral infection going on. In that case, Colloidal Silver etc are still a good bet!
Thats strange. Probiotics are something good, usually, unless you have a bad case of leaky gut. You sound like you could have some dysbiotic bacteria screwing around. But it could well be candida.
My advice, which its only an opinion of someone with a bit of knowledge: first start reading on Colloidal Silver and then choose a legit brand and use it, or do the same with high dose Iodine (this is to take care of the dysbiotic pathogen) then buy some water kefir grains, which are cheap and last forever and start taking them. Because all this started with an antibiotic and the symptoms you developed were mainly digestive, its logic to tackle the gut first.
You should try both the kefir and the iodine/silver in enemas and drank.
If you start using those blasters, ensure elimination channels are working.
This is complex and can be caused by several different problems.
You could consider a stool test such as the one from Metametrix.
How are your neutrophils? They are natural competitors with candida/yeast. Check out the clip of a neutrophil having some candida for lunch at the bottom of the wikipedia page on neutrophils.
There are ways to support healthy neutrophil levels. Andrew Cutler has a list in the yahoo chelation groups. However the emphasis there is on the way heavy metals, especially mercury, have a negative effect on neutrophils.
Hopefully a herx reaction is involved somewhat.
Look up acetaldehyde.
There are other angles to check as well, such as cutting back on protein for a few days and seeing if you do better.
Much more could be said. I've battled some of this for years with some improvement, but no one silver bullet.
Hi there , i was very taken with your posting and the connection you ake between using probiotics and an increase in brain fog .Although there has been no research showing a direct link between the two , there is a great deal of anecdotal evidence like yours that makes a connection between the use of probiotics and an increase in fogginess in the brain .